On idempotency of linear combinations of idempotent matrices. (English) Zbl 1070.15009

Let \(P_1, P_2\) and \(P_3\) being any three different nonzero mutually commutative \(n\times n\) idempotent matrices, and \(c_1,c_2\) and \(c_3\) being nonzero scalars, the problem of characterizing some situations, where a linear combination of the form \(P=c_1P_1+c_2P_2\) or \(P=c_1P_1+c_2P_2+c_3P_3\), is also an idempotent matrix is considered. Moreover two interesting results about the idempotency of linear combinations of \(2\times2\) idempotent matrices and \(3\times3\) idempotent matrices are given. A statistical interpretation of the idempotency problem considered in this study is also pointed out.


15A21 Canonical forms, reductions, classification
15A27 Commutativity of matrices
15A63 Quadratic and bilinear forms, inner products
Full Text: DOI


[1] J.K. Baksalary, Algebraic characterizations and statistical implications of the commutativity of orthogonal projectors, in: T. Pukkila, S. Puntanen, (Eds.), Proceedings of the Second International Tampere Conference in Statistics, University of Tampere, Tampere, Finland, 1987, pp. 113-142
[2] Grob, J.; Trenkler, G., On the product of oblique projectors, Linear multilinear algebra, 44, 247-259, (1998) · Zbl 0929.15016
[3] Mathai, A.M.; Provost, S.B., Quadratic forms in random variables: theory and applications, (1992), Dekker New York · Zbl 0792.62045
[4] Rao, C.R.; Mitra, S.K., Generalized inverse of matrices and its applications, (1971), Wiley New York
[5] Takane, Y.; Yanai, H., On oblique projectors, Linear algebra appl, 289, 297-310, (1999) · Zbl 0930.15003
[6] Baksalary, J.K.; Baksalary, O.M., Idempotency of linear combinations of two idempotent matrices, Linear algebra appl, 321, 3-7, (2000) · Zbl 0984.15021
[7] Horn, R.A.; Johnson, C.R., Matrix analysis, (1991), Cambridge University Press Cambridge · Zbl 0729.15001
[8] Graybill, F.A., Introduction to matrices with applications in statistics, (1969), Wadsworth Publishing Company, Inc Belmont, CA · Zbl 0188.51601
[9] Seber, G.A.F., Linear regression analysis, (1977), John Wiley New York · Zbl 0354.62055
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.